Alert archive / Arkansas / Tornado Warnings in 2001

Tornado Warning 23, NWS Little Rock, AR

May 20, 2001Faulkner County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 20, 2001, 6:25 PM CDT for Faulkner County, Arkansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 6:25 PM CDT (23:25 UTC)
Expired
May 20, 2001, 7:20 PM CDT
In force
55 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Faulkner County, AR

What was reported inside it

TimeReportWhereRemark
May 20, 6:45 PM CDTHail 0.75Springhill, AR
May 20, 6:45 PM CDTHail 1.75Greenbrier, AR
May 20, 6:55 PM CDTThunderstorm Wind 50 EEnola, ARThunderstorm winds knocked down a large tree onto a house.
May 20, 7:05 PM CDTThunderstorm Wind 50 EGreenbrier, ARThunderstorm winds blew down several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 202325
TORLIT
ARC045-210020-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  FAULKNER COUNTY IN CENTRAL ARKANSAS

* UNTIL 720 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 9 MILES WEST OF WOOSTER...OR ABOUT 4 MILES NORTHEAST OF
  PLUMERVILLE...MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WOOSTER AROUND 635 PM CDT
  GREENBRIER AROUND 640 PM CDT
  GUY AROUND 645 PM CDT
  ENOLA AROUND 655 PM CDT
  MOUNT VERNON AROUND 700 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3535 9220 3532 9247 3520 9253 3517 9250
          3512 9251 3512 9212 3535 9211

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 20, 3:40 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 20, 3:40 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CDT SUN MAY 20 2001

ONE ROUND OF THUNDERSTORMS MOVED ACROSS MUCH OF NORTHERN INTO CENTRAL
ARKANSAS THIS MORNING/EARLY AFTERNOON...WITH QUITE A FEW REPORTS OF
STRONG/DAMAGING WINDS AND HAIL. MAY HAVE BEEN A COUPLE OF TORNADOES
AS WELL. MORE TO COME TONIGHT.

SATELLITE SHOWING THAT STORMS THIS MORNING MOVING EAST OF REGION.
SKIES CLEARING...WITH SUN WARMING ATMOSPHERE IN A HURRY. AT THE SAME
TIME...SYSTEM ALOFT MOVING THROUGH CENTRAL KANSAS/NORTHERN
OKLAHOMA...WITH SCATTERED STORMS FIRING JUST AHEAD OF SYSTEM.
TORNADO WATCH POSTED UNTIL 9PM IN MUCH OF EASTERN OKLAHOMA.

SYSTEM ALOFT WILL MOVE OVER NORTHERN/CENTRAL ARKANSAS TONIGHT.
STRONG COLD FRONT WILL PUSH INTO CENTRAL SECTIONS OF THE STATE FROM
THE NORTHWEST BY 7 AM MONDAY. FRONT WILL INTERACT WITH SYSTEM ALOFT
TO PRODUCE WIDESPREAD THUNDERSTORMS...WITH SEVERE WEATHER LIKELY.
WORDED ACCORDINGLY IN FORECAST.

FRONT WILL CONTINUE PUSHING THROUGH SOUTHERN ARKANSAS MONDAY
MORNING...WITH SEVERE WEATHER STILL POSSIBLE AHEAD OF FRONT. BEHIND
FRONT...DRAMATICALLY COOLER WITH BREEZY NORTHWEST WIND AND LOTS OF
CLOUDS. LOOKS LIKE THERE WILL BE SOME LEFTOVER RAIN/A FEW
THUNDERSHOWERS AS WELL.

MONDAY NIGHT/TUESDAY...CLOUDS WILL DECREASE WITH BELOW NORMAL
TEMPERATURES EXPECTED.

LOOKING AHEAD...UPPER LEVEL LOW PRESSURE IN OHIO VALLEY WILL
RETROGRADE TOWARD ARKANSAS WEDNESDAY/THURSDAY...WITH PLENTY OF
CLOUDS/COOL WEATHER CONTINUING. UPPER LOW WILL DRIFT BACK TO THE
NORTHEAST THROUGH THE WEEKEND...WITH NOT AS MANY CLOUDS AND A SLOW
WARMUP.  (46)

.LIT...NONE

In the hours before

Special weather statement, May 20, 1:30 PM CDT, 4 hours 55 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-210300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT SUN MAY 20 2001

...MODERATE RISK OF SEVERE WEATHER EXPECTED IN ARKANSAS THIS
AFTERNOON AND EVENING...

A MODERATE RISK OF SEVERE WEATHER IS EXPECTED OVER MUCH OF ARKANSAS
THIS AFTERNOON AND EVENING.

WARM...MOIST AND UNSTABLE AIR WILL BE IN PLACE OVER THE REGION
THIS AFTERNOON AND THIS EVENING.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATE THIS
AFTERNOON INTO THIS EVENING. THIS COUPLED WITH THE UNSTABLE AIR OVER
THE AREA AND AN APPROACHING COLD FRONT WILL SET THE STAGE FOR STRONG
TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.

THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS
AND A FEW TORNADOES DURING THE AFTERNOON AND EVENING HOURS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
WILL LIKELY BE ACTIVATED THIS AFTERNOON AND EVENING.

51
Local storm report, May 20, 1:40 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
140 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    5 N MT VERNON             AR   60 MPH TSTM GUST
05/20/01   FAULKNER                       REPORTED BY FIRE DEPT.

1205 PM    5 N MT VERNON             AR   .88 INCH HAIL
05/20/01   FAULKNER                       REPORTED BY FIRE DEPT.

1205 PM    ROSE BUD                  AR
05/20/01   WHITE                          SPOTTER FOR FIRE DEPT.
                                          OBSERVED A FUNNEL CLOUD
                                          DEVELOPING.

1215 PM    2 SE EDGEMONT             AR   60 MPH TSTM GUST
05/20/01   CLEBURNE                       AT GREERS FERRY. REPORTED
                                          BY SPOTTER.

1215 PM    2 SE EDGEMONT             AR   .88 INCH HAIL
05/20/01   CLEBURNE                       RERPORTED AT GREERS FERRY.
                                          REPORTED BY SPOTTER.

1220 PM    5 SE SHIRLEY              AR   .75 INCH HAIL
05/20/01   VAN BUREN                      DIME SIZE HAIL AT
                                          FAIRFIELD BAY. REPORTED BY
                                          KFFB RADIO.

1225 PM    MC RAE                    AR
05/20/01   WHITE                          FUNNEL CLOUD REPORTED BY
                                          SPOTTER.

1226 PM    PANGBURN                  AR   WIND DAMAGE
05/20/01   WHITE                          TREES DOWN. REPORTED BY
                                          POLICE.

1230 PM    SEARCY                    AR   WIND DAMAGE
05/20/01   WHITE                          CANOPY OVER GAS PUMPS
                                          BLOWN DOWN. ON HIGHWAY 36
                                          ON WEST SIDE OF SEARCY.
                                          REPORTED BY SEARCY POLICE.

0100 PM    TUPELO                    AR   TORNADO
05/20/01   JACKSON                        STATE TROOPER OBSERVED A
                                          TORNADO IN A FIELD SOUTH
                                          OF WELDON. RADAR INDICATED
                                          THIS WOULD HAVE BEEN NEAR
                                          TUPELO.

0109 PM    7 W AMAGON                AR   WIND DAMAGE
05/20/01   JACKSON                        STORM SPOTTER OBSERVED
                                          ROOF BEING BLOWN OFF A
                                          SHED AT THE INTERSECTION
                                          OF HIGHWAYS 14 AND 17.

28
Local storm report, May 20, 1:52 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
152 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    2 W ROSE BUD              AR   WIND DAMAGE
05/20/01   FAULKNER                       TREES DOWN. LAWN FURNITURE
                                          BLOWN AROUND. REPORTED BY
                                          SPOTTER.

1255 PM    DESHA                     AR   WIND DAMAGE
05/20/01   INDEPENDENCE                   TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

1255 PM    SOUTH SIDE                AR   WIND DAMAGE
05/20/01   INDEPENDENCE                   TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, May 20, 2:04 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    1 E ROSE BUD              AR   WIND DAMAGE
05/20/01   WHITE                          TREE DOWN. REPORTED BY
                                          STORM SPOTTER.

1210 PM    PEARSON                   AR   WIND DAMAGE
05/20/01   CLEBURNE                       SEVERAL METAL
                                          COMMERCIAL BUILDINGS
                                          WITH MAJOR DAMAGE. MANY
                                          LARGE TREES DOWN.
                                          SEVERAL BARNS WITH
                                          ROOFS OFF. POWER LINES
                                          DOWN. REPORTED BY
                                          K97.7/THUNDER 101.5
                                          RADIO.
Special weather statement, May 20, 3:55 PM CDT, 2 hours 30 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 PM CDT SUN MAY 20 2001

...SEVERE WEATHER LIKELY FOR MUCH OF ARKANSAS TONIGHT...

A ROUND OF SEVERE THUNDERSTORMS THAT ENTERED WESTERN ARKANSAS AT MID
MORNING WAS MOVING EASTWARD OUT OF THE STATE BY MID AFTERNOON.
CLOUDS DECREASED BEHIND THE STORMS...WITH THE SUN WARMING THE
ATMOSPHERE MAKING IT UNSTABLE. MORE SEVERE STORMS WILL
DEVELOP TONIGHT...WITH SEVERE WEATHER LIKELY.

AT 330 PM THIS AFTERNOON...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WERE DEVELOPING IN KANSAS AND OKLAHOMA...WITH A
TORNADO WATCH POSTED IN EASTERN OKLAHOMA UNTIL 9 PM.

THE STORMS WERE AHEAD OF A COLD FRONT LOCATED OVER THE CENTRAL
PLAINS. THIS COUPLED WITH AN APPROACHING UPPER LEVEL SYSTEM
WILL SET THE STAGE FOR MORE SEVERE THUNDERSTORMS IN ARKANSAS LATE
THIS AFTERNOON AND TONIGHT. THE STORMS WILL LIKELY PRODUCE
TORNADOES...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.

WHILE MOST AREAS OF ARKANSAS HAVE THE POSSIBILITY FOR SOME SEVERE
STORMS...THE PRIME FOCUS WILL BE ON ABOUT THE NORTHERN HALF OF THE
STATE.

PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN THE NORTHERN HALF
OF THE STATE...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS AND
FORECASTS LATE THIS AFTERNOON AND TONIGHT. BE READY TO TAKE QUICK
ACTION IF WARNINGS ARE ISSUED.

22/46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:10 AM CDTSevere Thunderstorm WarningLZKPolk, Scott65 min
May 20, 9:25 AM CDTSevere Thunderstorm WarningLZKLogan65 min
May 20, 10:04 AM CDTSevere Thunderstorm WarningLZKYell56 min
May 20, 10:04 AM CDTSevere Thunderstorm WarningLZKJohnson56 min
May 20, 11:52 AM CDTSevere Thunderstorm WarningLZKFaulkner33 min
May 20, 12:03 PM CDTSevere Thunderstorm WarningLZKCleburne, White57 min
May 20, 12:08 PM CDTTornado WarningLZKCleburne, White42 min
May 20, 12:23 PM CDTSevere Thunderstorm WarningLZKPulaski37 min
May 20, 12:29 PM CDTTornado WarningLZKIndependence46 min
May 20, 12:46 PM CDTTornado WarningLZKWhite39 min
May 20, 1:05 PM CDTTornado WarningLZKJackson40 min
May 20, 1:10 PM CDTTornado WarningLZKWoodruff55 min
May 20, 1:16 PM CDTSevere Thunderstorm WarningLZKPrairie44 min
May 20, 5:30 PM CDTSevere Thunderstorm WarningLZKPope30 min
May 20, 5:50 PM CDTTornado WarningLZKConway, Pope55 min
May 20, 6:18 PM CDTSevere Thunderstorm WarningLZKJohnson42 min
May 20, 6:53 PM CDTTornado WarningLZKJohnson, Pope52 min

Nearby

Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.